Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Hepatol. 2008 Mar;14(1):97-101. Korean. Case Report.
Yoon JY , Min SY , Park JY , Hong SG , Park SJ , Paik SY , Park YM .
Department of Internal Medicine, Bundang Jesaeng General Hospital, Daejin Medical Center, Seongnam, Korea. ympark@dmc.or.kr
Department of Pathology, Bundang Jesaeng General Hospital, Daejin Medical Center, Seongnam, Korea.
Abstract

Allopurinol-induced hypersensitivity syndrome is characterized by an idiosyncratic reaction involving multiple-organs, which usually begins 2 to 6 weeks after starting allopurinol. In rare cases, the adverse reactions to allopurinol are accompanied by a variety of liver injury, such as reactive hepatitis, granulomatous hepatitis, vanishing bile duct syndrome, or fulminant hepatic failure. Here we report a case with granulomatous hepatitis and ductopenia. A 69-year-old man with chronic renal failure, hyperuricemia, and previously normal liver function presented with jaundice, skin rash, and fever 2 weeks after taking allopurinol (200 mg/day). In histopathology, a liver biopsy specimen showed mild spotty necrosis of hepatocytes, marked cholestasis in parenchyma, and some granulomas in the portal area. There were vacuolar degeneration in the interlobular bile ducts and ductopenia in the portal tracts. Pathologic criteria strongly suggested the presence of allopurinol-induced granulomatous hepatitis with ductopenia and cholestasis. The patient fully recovered following the early administration of systemic corticosteroid therapy.

Copyright © 2019. Korean Association of Medical Journal Editors.